Hail, Wilson
- When
- May 6, 2:14 PM CST
- Where
- Wilson County, 3 mi E of Coyville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -95.850
9 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 2:55 AM CST, 11 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 355 AM CDT TUE MAY 6 2003 MAIN FCST CONCERN THIS PACKAGE REVOLVES AROUND CONVECTIVE ACTIVITY TDAY OVER SE KS WITH POSSIBILITY OF SVR TSRA. TDAY: CONVECTIVE ACTIVITY SHUD BE ONGOING AT THE BEGINNING OF THE PERIOD AS NOSE OF 850MB JET DEVELOPS TSRA OVER NW KS. LOW LEVEL LOW WL CONTINUE TO FEED MOISTURE INTO THE STORMS WHICH SHUD ALLOW THEM TO TRACK EAST WITH THE UPPER FLOW. A SHORT WAVE WL KICK OUT INTO CWA BY AROUND 18Z TDAY, WHICH SHUD START NEXT ROUND OF ACTIVITY. BUT FEEL THE BEST THREAT FOR TSRA WL BE THIS AFTERNOON OVER SE KS, WHERE MESO-ETA IS FCSTING GREATER THAN 4000J/KG OF CAPE WITH NO CAP. THE QUESTION WL BE IF ANY FEATURE WL BE ABLE TO FOCUS THE TSRA DEVELOPMENT. FOR NOW WL JUST LEAVE CHANCE POPS OVER SE WITH LACK OF FOCUS MECHANISM. ATTM THE BEST TIME FRAME FOR DEVELOPMENT WOULD BE AROUND NOON. IF SOMETHING DOES DEVELOP, SVR TS WL DEFINITELY BE POSSIBLE, WITH 0-6KM SHEAR BETWEEN 40 AND 50KTS AND PLENTY OF INSTABILITY. THIS ACTIVITY SHUD QUICKLY MOVE OFF EAST BY EARLY EVENING. TNGHT: AS 850MB LOW LIFTS NORTHEAST, EXPECT LOW LEVEL FLOW TO BECOME MORE NORTHERLY, WITH A DIFFUSE FRONT SITUATED JUST SOUTH OF THE KS BORDER. PREV FCST HAD SLGHT CHANCE IN EARLY FOR SE, BUT FEEL THIS ACTIVITY SHUD MOVE OUT BY THEN. WED-WED NGHT: BY WED AFT ANOTHER STRONG SHORT WAVE WL BE DIGGING OVER DESERT SW. LATER WED AFTERNOON INTO THE EVENING HOURS A WARM FRONT SHUD GET ITS ACT TOGETHER BASICALLY JUST SOUTH OF KS/OK BORDER. FEEL THE BEST SHOT FOR CONVECTION WL BE JUST SOUTH OF CWA, SO WL ADJUST POPS ACCORDINGLY, WITH SLGHT OVER SE KS. WED NGHT LOOKS PRETTY ACTIVE, AS 110KT UPPER JET KICKS OUT INTO PLAINS, WITH CENTRAL AND THEN NE KS IN THE LEFT FROM QUAD OF THIS FEATURE. AT THE SAME TIME 850MB JET REALLY KICKS UP WITH MAX CONVERGENCE OVER SE KS. THERE ALSO APPEARS TO BE A BIG DRY PUNCH AT 850MB WED NGHT, THAT MAY FOCUS SOME OF THE TSRA DEVELOPMENT. CURRENT FCST HAS 50 POPS AND SEE NO REASON TO CHANGE THIS NOW, WITH THESE POPS ABOVE GUIDANCE. TO ADD FUEL TO THE FIRE, THERE WL BE PLENTY OF ELEVATED INSTABILITY WED NGHT, WITH 700-500 LAPSE RATES AROUND 7.5-8.0 AND LIS ABOVE 850MB AROUND -5 TO -7. NEEDLESS TO SAY, WED NGHT COULD BE ACTIVE. THURS: BY THURS 18Z THE CORE OF JET MAX WL BE CENTERED OVER GENERALLY OK, WITH NE KS IN THE LEFT FRONT QUAD. WARM FRONT SHUD SET UP GENERALLY ALONG THE KS/MO BORDER THAN BACK TO THE SFC LOW CENTERED OVER NORTH CENTRAL KS. THE DRYLINE LOOKS TO BE SITUATED THROUGH EASTERN KANSAS, AND SURGING THROUGH THE AFTERNOON. THE BEST AREA COVERAGE OF STORMS LOOKS TO GENERALLY OVER EASTERN NE/W IOWA, CLOSER TO THE WARM FRONT. BUT STORMS SHUD ALSO FIRE NEAR THE SURGING DRY LINE. SO CONVECTIVE ACTIVITY THURS WL DEPEND ON THE POSITION OF THIS DRYLINE, WHICH SHUD BECOME MORE DEFINED WITH LATER SHIFTS. FRI-MON: WITH THE EXCEPTION OF SAT EVENING, CONFIDENCE IS LOW ON PRECIP DEVELOPMENT. BY 12Z FRI CLOSED UPPER LOW WL BE SITTING GENERALLY OVER NV AS WARM FRONT LIFTS NORTH. SOME DIFFERENCES ON WARM FRONT PLACEMENT BETWEEN GFS AND ECM. THE GFS HAS THIS FRONT FURTHER SOUTH THAN THE ECM. NEVER THE LESS FEEL EASTERN PORTION OF CWA WL HAVE THE BEST SHOT AT TSRA. IT APPEARS A DRY SLOT MIGHT SHUT OFF PRECIP CHANCES OVER WESTERN PORTION OF CWA, AND WL ADJUST POPS ACCORDINGLY. IT APPEARS THE BEST SHOT FOR CONVECTION FRI NIGHT WOULD BE WHERE THE BEST 850MB CONVERGENCE IS, WHICH WOULD BE OVER NE KS. BUT WL KEEP A SLGHT CHANCE OVER SE KS UP TO SLN WHERE BEST LOW LEVEL MOISTURE ADVECTION WL BE. BY 12Z SAT UPPER CLOSED LOW WL BE SITUATED OVER NORTHERN ROCKIES WITH SFC LOW DEVELOPING ACROSS PLAINS. THE GFS HAS THIS SFC LOW PLACED OVER NW NEBRASKA, WHILE ECM HAS IT OVER THE SOUTH CENTRAL PORTION OF THE CORNHUSKER STATE. REGARDLESS OF WHICH ONE VERIFIES, IT LOOKS LIKE A DRY LINE WL ONCE AGAIN DEVELOP AND SHIFT EAST THROUGH THE AFTERNOON. THIS FEATURE SHUD BE THE FOCUS FOR TSRA. CONSIDERING THE MODELS PERFORMANCE LATELY ON DRY LINE PLACEMENT, WL JUST KEEP CHANCE POPS EVERYWHERE. BUT GIVEN PERFECT MODEL PROG, WOULD EXPECT BEST CHANCE OVER SE KS. THINGS GET TRICKY AGAIN SUNDAY AS FRONT MAY STALL ALONG KS-OK BORDER OR JUST SOUTH AS UPPER FLOW BECOMES PARALLEL TO FRONT. WL KEEP SLGHT CHANCE IN SUN, AND WL ONLY KEEP SLGHT CHANCE IN SUN NGHT OVER SOUTH CENTRAL AND SE ZONES. WL KEEP MON DRY FOR NOW AS IT APPEARS PRECIP ACTIVITY SHUD REMAIN SOUTH OF CWA. FCSTID = 7 ICT 77 55 77 60 / 20 10 10 50 HUT 75 54 75 58 / 20 10 10 50 EWK 76 54 76 59 / 20 10 10 50 EQA 77 55 77 61 / 20 10 10 50 WLD 79 57 78 63 / 20 10 20 50 RSL 70 50 70 52 / 40 10 10 50 GBD 72 52 72 54 / 30 10 10 50 SLN 74 53 74 58 / 40 10 10 50 MPR 76 54 76 59 / 20 10 10 50 CFV 82 57 80 62 / 40 10 20 50 CNU 82 56 78 61 / 40 10 20 50 K88 80 55 78 61 / 40 10 20 50 .ICT... KS...NONE. LAWSON
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 530 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL A THREAT FOR SEVERE THUNDERSTORMS TODAY MAINLY EAST OF A EUREKA TO SEDAN LINE. STORMS THAT DEVELOP WILL HAVE A GOOD POTENTIAL TO PRODUCE VERY LARGE HAIL ALONG WITH A COUPLE OF TORNADOES. THE SEVERE WEATHER THREAT WILL DIMINISH QUICKLY AS THE EARLY EVENING HOURS APPROACH. SURFACE LOW PRESSURE WILL TRACK NORTH TODAY INTO SOUTHEAST KANSAS. JUICY LOW LEVEL MOISTURE WILL FOLLOW THIS LOW NORTH, AND IS EXPECTED TO BE IN PLACE BY EARLY THIS AFTERNOON. STORMS MAY FIRE ALONG A DEVELOPING WARM FRONT AND DRY LINE INTERSECTION, WHICH WILL BE SITUATED OVER SOUTHEAST KANSAS. LOOK FOR THUNDERSTORM DEVELOPMENT NEAR THIS FEATURE AROUND NOON. WITH HIGH INSTABILITY AND MODERATE SHEAR, ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL, AS WELL AS A COUPLE TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING INTO THE NIGHTTIME HOURS AS LOW LEVEL WINDS, AHEAD OF AN APPROACHING STORM SYSTEM, PUMP ABUNDANT MOISTURE INTO THE AREA. THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY OVER EASTERN KANSAS. THE NEXT CHANCE FOR SEVERE STORMS WILL THEN COME SATURDAY AFTERNOON AND EVENING, AS A VIGOROUS UPPER LEVEL WAVE TRACKS ACROSS THE NORTHERN PLAINS, ALLOWING A DRY LINE TO SURGE OVER EASTERN KANSAS. THE EXACT TRACK OF THESE SMALLER SCALE FEATURES ARE STILL UNCERTAIN, SO PLEASE CHECK BACK FOR LATER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON
KSZ049-051>053-061800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1225 PM CDT TUE MAY 6 2003 SEVERE THUNDERSTORM WATCH NUMBER 265 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS: SALINE MARION MCPHERSON THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. THE STORM PREDICTION CENTER HAS UPGRADED THE THUNDERSTORM WATCH TO A TORNADO WATCH #269 FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS: CHASE KETCHAM
The Wichita radar (KICT), 140 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
9 hail, 1 tornado. Local standard time, as filed.
Brief event in the country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351028, 5351033, 5351031, 5351032, 5351034, 5351030, 5351035, 5351029, 5351036, 5351037.